zig
0

Notifications

  • You're all caught up!

Vitamin E and Skin Reaction

by
author image Diane Marks
Diane Marks started her writing career in 2010 and has been in health care administration for more than 30 years. She holds a registered nurse license from Citizens General Hospital School of Nursing, a Bachelor of Arts in health care education from California University of Pennsylvania and a Master of Science in health administration from the University of Pittsburgh.
Vitamin E and Skin Reaction
A skin rash can occur from an allergy to vitamin E. Photo Credit Voyagerix/iStock/Getty Images

Taking vitamin E should not cause a skin reaction. If it does, you may be experiencing an allergic reaction. Drugs.com states that an allergic reaction to vitamin E can cause hives, which is a common symptom of anaphylactic shock, a rare but life-threatening medical condition. Taking too much of vitamin E can lead to serious complications. Most healthy people consume vitamin E in fruits, vegetables, milk, eggs and vegetable oil. Call your doctor immediately if you develop a skin rash after taking a vitamin E supplement.

Cause

A skin reaction after taking vitamin E is the result of increased levels of histamine in the skin. Histamine is a naturally occurring chemical in the body that helps to protect it from infection and disease. Too much histamine causes irritation and inflammation in the skin, leading to common skin rashes. The body doesn’t recognize the vitamin E and begins to defend itself with IgE antibodies, according to MedlinePlus. These antibodies cause mast cells to produce histamine.

Types

An allergy to vitamin E can cause an outbreak of hives, dermatitis or a general itching and swelling of the skin. The mouth may become itchy or develop a tingling sensation. Dermatitis is a general term for eczema, a blister-like rash that is extremely itchy. Eczema forms patches of skin that are blistered, leathery and scaly. Severe cases of eczema can leave permanent scaring. Hives are welts that form in clusters that are reddish in color and are considered harmless, according to the American Academy of Allergy, Asthma and Immunology (AAAAI).

Diagnosis

If you develop a skin reaction after taking vitamin E supplements, your doctor may refer you to an allergist. An allergist will perform different tests to determine if you are allergic to the substance. Skin prick tests and blood test may be performed to observe the skin and blood for signs of an allergy, according to AAAAI. If you are diagnosed with an allergy to vitamin E, your doctor will recommend that you avoid consuming the supplement. She may also recommend modifying your diet.

Treatment

MedlinePllus states that common allergy symptoms may be treated with an oral antihistamine or a topical steroid cream for skin rashes. If these over-the-counter drugs do not work, talk to your doctor about other approaches.

Warning

A severe allergic reaction may occur, according to Drugs.com. Common symptoms of anaphylaxis are hives, wheezing, shortness of breath, lightheadedness, rapid pulse and anxiety. Call 911 if these symptoms develop.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.